Hi- I am sorry to hear your problems with this drug. There are 3 or 4 meds with this kind of withdrawal profile... I have also seen many patients have zero of these issues and be cured.. So every drug works differently for different folks. SOmetimes to get off Effexor, PAxil, Zoloft, Cymbalta, Pristiq, I will put my patients on low dose prozac their drug for a few weeks, then remove their drug, leaving prozac in place. Eventually I take the prozac away. It is a good detox for this situation for some of my patientsView Thread
I am often asked if there are vitamins or supplements that 'are not really prescriptions' or 'are not really antidepressants' that can help depression.. I often tell my patients that there likely are things like this that can help but unfortunately these diet, food, vitamin over the counter options are often not studied well so that determining safety and dosing is tough...
In recent years however, I think that 3 products which I call nutraceuticals have started to publish data and research which allows me to 'prescribe them' or at least suggest patient go and buy them over the counter....
1) l-methylfolate helps boost antidepressant effects if you are on an antidepressant already. I do not know if it works alone. 15mg/day is the dose. It actually is a prescription vitamin (like a prenatal vitamin is)
2) SAMe (s-adenosyl methionine) is truly over the counter and if taken at 800mg twice a day can also boost an FDA antidepressant's effect
3) NAC (n-acetyl cysteine) also is over the counter and has some data showing it can treat bipolar depression at 1000mg twice a day...
So- I am sure their are others, but these three seem to have preliminary data and research which increases my confort level as a physician.View Thread
Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that depression kills (suicide), causes disability, unemployment, more medical problems.... So sometimes being not depressed, not anxious is worth the loss of sex... If you have just started getting better on a drug and quit it a few weeks later due to sex problems, you will likely relapse into depression. The more you start/stop meds, the less they work,, So what do you do,, Get at least a year depression free, give up sex and stay on the med.. After a year of doing great, with your doc's advice, lower off and get back to sex. If this side effect is a deal breaker ask to be switched to wellbutrin XL, Oleptro, Remeron or the new one Viibryd as these all seem to have much less sexual side effects. WHAT IF YOU HAVE TO STAY ON YOUR SEX DESTROYING MED so YOU CAN STAY SANE and switching the med is not an option.. Ask your doc to consider adding wellbutrin, ritalin, buspar, viagra as these sometimes further improve your depression and get rid of the sex side effects. Ask your doc if you can lower your med on friday or saturday a little as this may lower the sexual side effects enough on the weekend to DO IT but only minimally risk any drug withdrawal or depression relapse. Again only do this with permission... Finally, sometimes these antidepressants can improve sex as depression and anxiety can ruin sex too. as depression lifts sex happens. Some people report they have multiple orgasms (women) on these meds and some (men) state they can last longer and have sex longer WHICH IS A SIDE EFFECT but in these cases considered a good thing View Thread
You can advocate for yourself once you know this. I posted a tip before on how to dose meds for depression, what about therapy? I wouldn't keep you on the same med for years if it wasn't working. If after 3-4 months a med isn't helping, we change meds.... When should you change therapy?
1- start with any therapist you like. Ask if they use time limited short term therapy, or open ended long term. If the latter, ask how long is long term... 2-work with your therapist weekly for 8-12 sessions. Often patients feel they don;t click, have some conflict and quit therapy too soon.. Just like patients quit meds too soon... A key to therapy is to discuss that you feel you are not getting along or there are conflicts in the therapy itself. sometimes it is not the content of what happened to you during the week that is important to discuss, it is the process of dealing with your therapist that is actually the therapy! 3- if you are not at least partially better after about 6 months, seriously ask your therapist what chance you have of responding to their therapy techniques. Consider adding a med, add a group therapy that uses a different style or skill, consider changing therapists. 4- if you are not better at all after a year, really consider a new therapist who uses a different therapy style. It doesn't mean your therapist is poor at doing therapy, it means the therapy style isn't helping you. If you are gradually improving, even at a slow pace stick with the therapist forever- as long as you are improving. Some therapies can take several years, but expect to see gradual imprvement. 5. Like using antidepressants, some meds don't work for some people. So, we switch and add meds around. Some psychotherapies do not work for some people either. know when to stay in and know when to get out. Have this discussion with your therapist if you feel stuck.
There are many places around webMD for tools and checklists to help diagnose depression. We often use a simple mnemonic in practice: There are 9 typical symptoms S leep disruption or oversleeping M ood lowering I nterest loss or loss of enjoyment G uilty or worthless feelings E energy loss/fatigue C oncentration loss A ppetite changes P sychomotor change (being either agitated or slowed down) S uicidal thinking
If you have 5 or more of these consistently, the depression may be occuring. There are several types of depression and depression often travels with other psychiatric problems (anxiety, alcoholism, etc.) so the above is the tip of the diagnostic iceberg. if you or someone you know has these symptoms, they may want to bring it up with there family doc!View Thread
In the USA I think generics have to be within 15% of the original brand name drug. This means every different generic (there are often several for each drug and depedning which is cheaper is what your pharmacy will buy annually). An example- If you take 10mg or generic prozac/fluoxetine now, It might be possible that your first generic was 15% stronger than brand name PROZAC or 11.5mg. What if your pharmacy switches you to another generic that is different size and color and is made by another generic manufacturer? This new generic may be 15% weaker than brand PROZAC or 8.5mg.. Sometimes patients feel that even different generics are inferior or superior. This might be perception and placebo or You could be sensitive to a possible 15-30% fluctuation in dose. If you really like your original generic then Call your pharmacy and ask who made the generic you were on (ie Teva, Geneva etc, are some of the generic companies) and ask the pharmacist if they can get you that specific generic back, if not call all the other pharmacies in town and see who has it in stock and change pharmacies... Every year you may have to do this. The other option if you feel you were switched to a lighter generic is to ask you doc to raise the dose a little. Also, by in large generics are pretty comparable and do well as the brandnames.View Thread
This is America and no one can make you take a med or stay on it. I think you can tell any doctor that you want to stop the medicine and I think they would be obligated to tell you how to safely do it. Your idea of a slow taper might be fine or might not be slow enough depending on the med. I may think someone stopping a med is a bad idea for certain reasons but if they say after informed consent they want off, then I teach them how to get off it safely. In your case ask your doctor what he/she suggests next. If you are not happy with your doctor find a new one? Do you have a counselor or a therapist? Meds do not work for everyone, so therapy is a good alternative tooView Thread
without consulting your prescriber. I am very concerned with many, many posts where folks are dropping, lowering, changing their meds without their doctor;s advice. We doctors know you patients do this a lot, no matter what our advice. May I suggest that if your med isn;t working or is giving you side effects call or make an appointment with your doc. I have at least 20 ways to treat depression with meds and probably 20 antidotes to side effects my meds give you all... As a doc, I'd like a call saying, 'hey this med is great but i have a side effect, what can i do to stay on the med and get my side effects to go away.??' FINALLY, if you stop some meds cold turkey you can have anywhere from a mild withdrawal to a seizure and coma with others. In my career, I have had to put 2-3 patients in the hospital for medical emergencies due to withdrawal. If they would've called me, we could have lowered the meds safely and moved forward.View Thread